Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 7, NWS Billings, MT

November 23, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Nov 23, 2017, 12:50 PM MST for Golden Valley County, Wheatland County, Montana. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2017, 12:50 PM MST (19:50 UTC)
Expired
Nov 24, 2017, 4:41 AM MST
In force
16 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS75 KBYZ 231950
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1250 PM MST Thu Nov 23 2017

MTZ028-041-063-240600-
/O.NEW.KBYZ.HW.W.0007.171123T1950Z-171124T0600Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
1250 PM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 11 PM MST this evening. 

* TIMING...Through this evening. Strongest winds are expected this
  afternoon. 

* IMPACTS...Dangerous crosswinds along Highway 191 from Big Timber
  to Judith Gap. Blow over of high profile vehicles possible.  

* WINDS...Peak wind gusts 55 to 65 mph. Decreasing this evening. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution or avoid this area until
winds subisde. 

&&

$$

MTZ065-066-240600-
/O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
1250 PM MST Thu Nov 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* TIMING...Through this evening.

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to Big
  Timber, and roads near Nye. 

* WINDS...gusts from 60 to 70 mph the rest of the day and into the
  evening.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution.

&&

$$

http://weather.gov/Billings
4 follow-up statements
833 
WWUS75 KBYZ 240242
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
742 PM MST Thu Nov 23 2017

MTZ028-041-063-241300-
/O.EXT.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
742 PM MST Thu Nov 23 2017

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Through Tonight. 

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. Blow over of high profile vehicles 
  possible. 

* WINDS...Peak wind gusts 50 to 65 mph. 

  PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution or avoid this area until
winds subside.

&&

$$

MTZ065-066-241300-
/O.EXT.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
742 PM MST Thu Nov 23 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Through Tonight

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  Big Timber, and roads near Nye. 

* WINDS...Gusts from 50 to 70 mph, decreasing in the early 
  morning hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile 
vehicles should consider an alternate route or delaying travel
until winds subside. 

&&

$$

http://weather.gov/Billings
571 
WWUS75 KBYZ 240433
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
933 PM MST Thu Nov 23 2017

MTZ038-WYZ099-241300-
/O.EXA.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Big Horn-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, and Sheridan
933 PM MST Thu Nov 23 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST FRIDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until 6 AM MST Friday. 

* TIMING...Through Tonight.

* IMPACTS...Sudden dangerous crosswinds along I-90 from Crow 
  Agency south through Sheridan county. Blow over of high profile 
  vehicles possible. 

* WINDS...Occasional West wind gusts 50 to 70 mph. Wind gust of 68
  mph recorded at the Sheridan airport at 930pm. 

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution or avoid this area until
winds subside.

&&

$$

MTZ028-041-063-241300-
/O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
933 PM MST Thu Nov 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Through Tonight.

* IMPACTS...Dangerous crosswinds along Highway 191 from Big 
  Timber to Judith Gap. Blow over of high profile vehicles 
  possible. 

* WINDS...Peak wind gusts 50 to 65 mph.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution or avoid this area until
winds subside.

&&

$$

MTZ065-066-241300-
/O.CON.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
933 PM MST Thu Nov 23 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MST FRIDAY...

* TIMING...Through Tonight

* IMPACTS...Dangerous crosswinds along I-90 from Livingston to 
  Big Timber, and roads near Nye. 

* WINDS...Gusts from 50 to 70 mph, decreasing in the early 
  morning hours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult. High profile
vehicles should consider an alternate route or delaying travel
until winds subside.

&&

$$

http://weather.gov/Billings
893 
WWUS75 KBYZ 241003
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
303 AM MST Fri Nov 24 2017

MTZ028-041-063-241115-
/O.CAN.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
303 AM MST Fri Nov 24 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

$$

MTZ065-066-241115-
/O.CAN.KBYZ.WI.Y.0018.000000T0000Z-171124T1300Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
303 AM MST Fri Nov 24 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

$$

MTZ038-WYZ099-241300-
/O.CON.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Big Horn-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, and Sheridan
303 AM MST Fri Nov 24 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MST EARLY THIS
MORNING...

* TIMING...Through 6 am.

* IMPACTS...Sudden dangerous crosswinds along I-90 from Crow
  Agency south through Sheridan county.  

* WINDS...Northwest winds gusting to around 60 mph.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Use extra caution or avoid this area until
winds subside.

&&

$$

http://weather.gov/Billings
943 
WWUS75 KBYZ 241141
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
441 AM MST Fri Nov 24 2017

MTZ038-WYZ099-241245-
/O.CAN.KBYZ.HW.W.0007.000000T0000Z-171124T1300Z/
Southern Big Horn-Sheridan Foothills-
Including the cities of Pryor, Lodge Grass, and Sheridan
441 AM MST Fri Nov 24 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Nov 23, 9:52 AM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Nov 23, 9:52 AM MST, 2 hours 58 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
952 AM MST Thu Nov 23 2017

.UPDATE...
No significant updates to the forecast for today and tonight.
Threat of wind in the western gap locations and I-90/Hwy 191 until
front comes in this evening. Strong frontogenesis progged along
front aided by strong upper dynamics as jet drifts over area.
Looks like it may be a narrow band of precipitation dropping north
to south later tonight. Still looks like mostly rain at lower
elevations, and maybe some snow above 7000 ft. BT

&&

.SHORT TERM...valid for Tdy and Fri...

Main concerns in the short term are the gusty winds. Pressure
falls ahead of approaching upper level short wave will continue
to increase the pressure gradient across the region through the
day. Strongest winds will continue to be in the gap areas of
Livingston and Nye. Forecast wind gusts closing in on 70 mph still
look on track with these strongest winds late this afternoon and
early evening just ahead of a pacific front. One other area of
concern will be the fairly common gusty winds topping the Bighorns
dropping into the Sheridan area. Think this is a possibility
several hours ahead of the front centered around midnight tonight.
While not handled well by guidance, have increased winds in this
area along the I-90 corridor. Windy conditions will be noted
elsewhere, but not as strong yet still gusty especially behind
the front and lingering into Friday.

A quick shot of precipitation looks likely just behind the front
late tonight. No cold air with this system, so most areas will
see rainfall with some snow in the higher elevations mainly above
7k feet. System will quickly depart by early Friday morning.

Record high temperatures likely for most today as temperatures
climb well into the 60s with even some lower 70s possible. It
could be close to the record warmest Thanksgiving Holiday as well
getting close the warmth of Thanksgiving Day 1998 when high
temperatures peaked in the mid 60s to lower 70s. Thanksgiving
Holiday records can be found on a headline on our webpage. High
temperatures for Friday will be some 10 to 15 degrees cooler but
still well above normals. Frieders

.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...

Mainly dry conditions can be expected over the area for Saturday
and Sunday, before an upper low and associated trough are progged
to move into the Pac NW, putting the area under southwest flow.
Models indicate moisture and energy will advect into the region on
Monday as the trough moves through the intermountain west and a
Pacific cold front dives through the area. Precipitation chances
look to increase across the area Monday, with rain eventually
changing over to snow Monday night. Models then show precipitation
ending from west to east on Tuesday as the aforementioned system
moves east. The GFS is slightly quicker than the ECMWF with the
timing of this system. Differences exist in the models through the
remainder of the long term as the GFS wants to keep the area
mainly dry with ridging over the Northern Rockies, while the ECMWF
drops a clipper system through the area on Wednesday.

Periods of gusty to strong winds, highest along the western
foothills are possible through the long term, with the strongest
winds expected Sunday night into Monday ahead of the front, and
again Tuesday into Tuesday night. High temperatures in the 50s for
Saturday are expected to warm into the 60s for many places on
Sunday as downslope flow develops. Highs mainly in the 40s can
then be expected behind the cold front on Monday and through the
remainder of the long term. Low temperatures in the 20s and 30s
are possible. STP
&&

.AVIATION...

Gusty SW surface winds with gusts in the 50 to 60 kt range will
occur in KLVM, with higher gusts possible just ahead of a cold
front around 06Z. Winds in the foothills will be gusty as well.
Strong wind gusts to 40 kt are possible ahead of the cold front at
KSHR after 06Z. Winds will remain gusty behind the front at KSHR
into early Friday. VFR will prevail over the area into Friday,
however brief MVFR in showers cannot be ruled out with the frontal
passage late tonight into Fri. morning. Mountain obscurations will
increase overnight and decrease from N to S Friday. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 067 038/054 031/052 037/063 037/047 030/043 028/045
    0/B 61/N    00/U    10/B    33/W    31/U    00/N
LVM 067 035/049 030/051 038/060 036/042 026/039 024/041
    0/N 82/W    01/N    11/N    44/W    31/N    00/N
HDN 068 038/056 028/054 034/065 036/049 027/043 025/046
    0/B 61/N    00/U    10/B    23/W    31/B    00/U
MLS 071 038/051 028/052 031/062 036/047 026/041 025/044
    1/B 30/N    00/U    10/B    23/W    31/B    00/U
4BQ 071 041/054 028/054 034/064 037/051 027/041 025/045
    1/B 41/N    00/U    00/B    23/W    32/J    00/U
BHK 068 038/050 026/051 029/062 034/046 023/037 022/042
    1/E 30/N    00/U    00/B    23/W    42/J    00/U
SHR 071 037/052 026/054 032/065 035/049 025/042 023/047
    1/E 44/W    00/U    00/B    24/W    41/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 11 PM MST this evening FOR
      ZONES 65-66.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Nov 23, 7:43 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
743 AM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/23/2017  M55.00  MPH      PARK               MT   ASOS

0700 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
11/23/2017  M58.00  MPH      PARK               MT   DEPT OF HIGHWAYS

&&

RMS
Local storm report, Nov 23, 9:33 AM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
933 AM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/23/2017  M60.00  MPH      PARK               MT   ASOS

0800 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
11/23/2017  M51.00  MPH      PARK               MT   DEPT OF HIGHWAYS

0835 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
11/23/2017  M53.00  MPH      SWEET GRASS        MT   MESONET

&&

RMS
Local storm report, Nov 23, 10:16 AM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/23/2017  M62.00  MPH      PARK               MT   ASOS

0935 AM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
11/23/2017  M59.00  MPH      SWEET GRASS        MT   MESONET

&&

RMS
Local storm report, Nov 23, 11:21 AM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1121 AM MST THU NOV 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/23/2017  M60.00  MPH      PARK               MT   ASOS

&&

RMS

Nearby

High Wind Warnings in Montana, 2017High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.